The University of Southampton
University of Southampton Institutional Repository

Bifurcation control of a Duffing oscillator using pole placement

Record type: Article

This paper presents a numerical study on the control of frequency-domain bifurcation in forced Duffing oscillators, through the use of pole placement techniques. First, the bifurcation frequency range of the Duffing oscillator is identified using the system and forcing parameters. A linear state feedback controller is then applied to the system, in order to assign the peak resonance frequency to a prescribed value, such that bifurcation is minimized or eliminated in the closed-loop system. Additional constraints are applied to the pole placement in order to minimize the control effort, such as assigning the closed-loop poles within an elliptical region in the complex domain. Finally, a constraint is placed on the maximum forcing level, such that bifurcation will not occur at relatively small forcing amplitudes. These techniques are demonstrated using several numerical examples

Full text not available from this repository.


Ghandchi Tehrani, Maryam, Wilmshurst, Laurence and Elliott, Stephen J. (2014) Bifurcation control of a Duffing oscillator using pole placement Journal of Vibration and Control (doi:10.1177/1077546313517586).

More information

Published date: 24 January 2014
Organisations: Signal Processing & Control Grp


Local EPrints ID: 367744
ISSN: 1077-5463
PURE UUID: 2b119435-5701-4868-981a-995ecd8e9862

Catalogue record

Date deposited: 28 Aug 2014 14:23
Last modified: 18 Jul 2017 01:55

Export record



Author: Laurence Wilmshurst

University divisions

Download statistics

Downloads from ePrints over the past year. Other digital versions may also be available to download e.g. from the publisher's website.

View more statistics

Atom RSS 1.0 RSS 2.0

Contact ePrints Soton:

ePrints Soton supports OAI 2.0 with a base URL of

This repository has been built using EPrints software, developed at the University of Southampton, but available to everyone to use.

We use cookies to ensure that we give you the best experience on our website. If you continue without changing your settings, we will assume that you are happy to receive cookies on the University of Southampton website.